This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Among the numerous untoward manifestations that sometimes follow the intravenous use of arsphenamin or its equivalent, purpura is mentioned. That its occurrence is not more frequent is fortunate. Most of the cases have been reported within the last four years. Does this mean that the newer arsenical preparations are responsible for the apparent or actual increase, or does it indicate more careful observation and better reporting on the part of physicians?
The case that I present differs widely from many of the reported cases both in severity and rapidity of onset.
REPORT OF A CASE
Mr. X. Y. Z., aged 44, single, was sent to me five days after receiving his last intravenous injection, which was the twenty-fourth injection that he had received. Only the last two had caused any reaction.Following a positive dark-field examination of a penile lesion in June, 1922, the patient received ten weekly injections of
SMITH CM. SEVERE BLEEDING AND PURPURA FOLLOWING THE ADMINISTRATION OF NEO-ARSPHENAMIN. Arch Derm Syphilol. 1925;11(2):237–240. doi:10.1001/archderm.1925.02370020092007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: